Q. I have osteoporosis and my doctor prescribed Fosamax. I took it for years, but it caused severe heartburn that I could not handle.
When I complained to the doctor, he offered Boniva. Reading the label, I found that it too could affect the esophagus. What else can I do to protect my bones?

A. Both alendronate (Fosamax) and ibandronate (Boniva) are in the same class of osteoporosis drugs. Although they are popular, there are other treatments to strengthen bones, and some are less likely to irritate the esophagus.
We are sending you our Guide to Osteoporosis for more details.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. anita
    Reply

    To Ranaie,
    If it is possible, I suggest you see a nutritionist. I’ve decided to stay off the meds, as they are too dangerous with horrid side effects!! Instead I’m giving myself one year to fully commit to a holistic way of treating my osteoporosis. I think you should be very careful about taking Actonel. Also, be very careful not to take too much calcium. Vitamin D is best by getting out in the sun daily from 10-30 minutes. I’m researching Strontium. I’m drinking raw milk. I’m eating only organic food.

  2. Helen M
    Reply

    Ranaie, does your insurance cover a membership in a gym? Mine does. The places are air conditioned and you can walk on the treadmill as long as you like.
    Additionally going on a medicine does not mean staying on it for the rest of your life, regardless of what the pharmaceutical companies would like you to believe. I did have new bone laid down from the zometa infusions mentioned above, I am not on anything now except lots of calcium and D. Calcium from food does not have bad side effects, too much calcium from pills may, I don’t know why. With your doctor’s permission, I would go up to 5000 units of D a day and try the strontium again. Along with 1000mg of calcium and K2 from pills. And a short trial of medication.
    Helen

  3. Ranaie
    Reply

    I am very interested in the comments made here as I have to start on Actonel (35 mg) on Saturday, 20th of August.
    I had a dexa scan done and my doctor told me I needed to go on a medicine for osteoporosis in my hip. The dexa scan showed osteoporosis at the lumber spine.
    Bone mineral density lumber spine and left femoral neck is 9.669 and 0.702 respectively. T-scores lumber spine and left femoral neck – 3.4 and -2.0 respectively.
    My doctor said I could step off a curve and fracture my hip. I could be in wheelchair or have to have a hip replacement. She is a very conservative doctor and had tried to get me to take something before because she didn’t want me to have a fracture.
    I had increased my calcium/vitamin D and it was not enough. She told me to take 2000 iu of vitamin D every day.
    I’m doing research on what is the best medicine to take with lowest side effects, lowest tier cost on our formulary and what works the best. I was very to hear I had to be on a prescription medicine for this but I don’t want to have a fracture and she also suggested walking, walking, walking.
    It’s hard to do here in Florida with very high temperatures, and very high humidity. Also lightening but I sure I can work with everything. I took strontium and bought it at a health food store. I didn’t take it regular and after reading how it helped others I will buy more of it and take it. Sorry my comment is so long and I appreciate any suggestions that will help. Thanks Ranaie

  4. Helen M
    Reply

    I took infusions of zometa as part of a trial for prevention of breast cancer. After the first two months, the infusions were monthly, I had the most horrid bone pain. I was holding on for the time when the infusions would be every three months, didn’t make due to a new cancer. But I did find out all bone building drugs can cause bone pain. As to the tooth pain, these drugs can also lead to degeneration of the jaw. Your teeth may have been sending you a signal to stop the drug before permanent damage occurred.
    BTW, I treated my pain with TENS usage every day as I sat here reading e-mail and other items.

  5. TS
    Reply

    Kiwis and yoghurt are what I used to rebuild my leg bones when I had stress fractures in both lower legs at the same time. Within a week I no longer had bone pain. I had a friend tell me about this. She had broken the bones in her feet running and this is what she used. The kiwis have phosphorus and vitamin D and the yoghurt has the calcium. All you need is 1 kiwi and 1 cup of yoghurt everyday. No side effects, unless you get a bad kiwi.

  6. Judith B.
    Reply

    I have not seen this addressed before in relation to Boniva. I had been taking Evista for Osteoporosis and after several years began to have leg cramps. My doctor switched me to Boniva. For the first several months I was fine. After four months, I had severe teeth pain several days after taking the monthly dose. I blamed it on a new mouthwash the dentist had prescribed and quit using it.
    The pain subsided but the next month after taking Boniva my teeth hurt even worse than the month before. The next month I skipped the Boniva and my teeth did not hurt. I reintroduced the mouthwash and had no difficulty. I have not taken the Boniva since and after four months have not had a recurrence of the teeth pain.

  7. Shari K
    Reply

    I purchased Strontium from several online stores under the name of “Doctor’s Best” Bone Maker. Last week I noticed that Puritan’s Pride now offers it and I ordered 5 bottles because of their special of buy 2, get 3 free.
    I haven’t started using the new brand, but the labels are identical to Doctor’s Best Bone Maker, so I anticipate no problems with it.
    They do advise you not to take calcium tablets at the same time that you take the Strontium because they may compete for absorption.
    Hope this helps.

  8. Ann P.
    Reply

    Had been on Reclast for 2 years with virtually no effect. Am now taking Vit. D3 in liquid form (50 drops per month)… Will be taking a DEXA in Oct.
    Also, my Dr. (doing research on Osteoporosis at UCLA) had put me on Hydrachlorathiazide in the AM as I was losing calcium in my urine… Dexa in Oct. will reveal what is or isn’t working.

  9. AJH
    Reply

    Dear Kay C.,
    I am 51 years old and have quite severe osteoporosis. I was only 42 years old when it was diagnosed and I have been treated for the past 8 years. I have been on both Actonel and Fosamex; neither bothered my stomach. However, based on my “young” age, and because I had not had any bone breaks, my doctor took me off drugs 2 years ago and I have been closely monitored.
    From the beginning, he’s always made me aware of all the possible side effects. Yesterday was my annual bone scan and the results were not good. My doctor has suggested a new drug, Reclast, which is given through annual infusion. This sounds horrible!!!, not to mention expensive!!! So today I have started researching more natural ways to treat my condition. I am very interested in Strontium. I’ve just begun to read about it. Where do you get it? Do you know of any long term side effects? What else can you tell me? Thanks!

  10. JC
    Reply

    Has anyone tried Strontium as an alternative to these medications?

  11. Helen M
    Reply

    Calcium will not be absorbed without sufficient intake of Vitamin D3, magnesium and K2. Watch labels on vitamin products as to what kinds of D and K are included. Additionally weight bearing exercise is needed, such as walking.

  12. Shari K
    Reply

    After using Actonel for many years, I became concerned after reading all the risks that go with this type of drug. With my doctor’s permission, I stopped taking Actonel and now am taking Strontium, a mineral, which needs no prescription and to date I have not found any risks involved with it.
    I’ve read from others that their Dexa score actually improved after taking this mineral, so I’m anxious to see if my January reading is improved.
    Does anyone have any additional info on Strontium?

  13. Kay C.
    Reply

    For a period of time I took fosamox and then Boniva but wanted something natural and found Strontium and have used it for more than ten years and have good bones at 78 years. I had a bad fall this past year and broke no bones! I am still amazed. Actually during the time mod taking Strontium I have suffered three falls with no breaks. I have friends who also take Strontium with very good results, however they do not live in the U.S.

  14. DDG
    Reply

    This exact same thing happened to me with Actonel, a similar product. I now have extreme problems with my esophagus and stomach. I have to take large amounts of Prilosec, which in turn blocks calcium absorption! My insurance company BCBS will cover me having infusion/injections of Boniva.
    I get an injection every 3 months and have been doing that for over 2 years. The Boniva is working and I have had no problems/side effects with it. My esophagus/stomach problems have improved somewhat, but not sure I will ever be returned to my pre-Actonel health. I highly recommend having the injections to prevent the esophagus damage in the first place.
    I don’t know why the entire industry doesn’t go to the injections. I have heard from several nurses and bone-scan technicians that this is a very common issue in taking these drugs. I would enlist my doctor’s help in making a plea for the injections to the insurance company. Believe me, it’s worth it.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.